Apparently I fall under the “nerve damage” category of chemo patients. Most of my side effects after the first treatment have been nerve related. Have I mentioned that I’m a total wimp for pain?
The day after chemo, I felt out of it, but mostly fine. I didn’t feel like eating much and if I smelled my roommate’s usually delicious smelling cooking, I’d get a bit gaggy but nothing that my meds couldn’t handle.
The Sunday after chemo I was exhausted. If I had a choice of laying in bed dozing and getting up to get a drink/eat something/walk around, I was choosing bed. Big mistake.
Monday in the wee hours, I woke up with intense pain radiating through my jaw and teeth. It felt like every tooth needed a root canal (I say this never having had a root canal). Beyond this pain, I felt like I had been hit by a truck: tired, sore, overall craptastic. Turns out, if you don’t eat or drink much, you get dehydrated. If you don’t exercise in 3 days any further than dragging your butt from your bed to the bathroom next door, you get really sore. Now I know to recalibrate my expectations for my physical activity level for next time. No matter how bad I feel, I’ve made a pact with myself to at least get out of bed and walk around the block. I might only walk for 10 minutes, but I think it’s necessary to not feel SO bad.
I’m now 9 days into Cycle 1. The jaw pain finally subsided but over the past few days, I’ve developed numb fingers. Peripheral neuropathy is a normal reaction to the chemo. It’s just weird to not be able to really feel the keys as I type, and tying shoelaces? Hard.
One of the weirder reactions that my NP seemed a little perplexed by is my knees. It feels like I have run a few miles when I walk up or down stairs. And it’s not as if my legs feel sore… it just feels weak. So excuse me if I walk up stairs like I’m an 80 year old – I’m actually legitimately concerned about falling!
On things I can no longer do anymore: stand on the T. It will be easier once my hair is gone because then I won’t seem like a crazy person asking people to let me sit. Trying to stand the other day made me flop all over the place. 😦
Hi Sweetie, the fatigue factor is real and you have to go with it. I have heard there is a pill now to make it a bit better but that wasn’t available for me at that time. Ask your dr. if it would help. I can remember walking towards the sofa and falling asleep on the rug. Do what you need to do to be as comfortable as you can get. Do you have a teddybear? Can we get one for you? They listen so well, are so supportive and never say the wrong thing.
Thinking of you, Max
Honestly, I was expecting to be a lot more fatigued so since I only really had a day where it was bad, it’s much better than expected! I know it will get worse but now I know the ramifications if I let the fatigue totally take over and will be more prepared to deal with it. I don’t know if I left my stuffed elephants in Georgia or if they’re still all packed away. I tend to do stuffed elephants rather than teddy bears (though my favorite one- which has a Brandeis tshirt- is basically a teddy bear with a trunk :P).
Hey, honey! Hope you are feeling a bit better by now! Hopefully, you learned what not to do for you. Chemo seems to affect everyone differently. You are in my prayers and thoughts! Take care of yourself! I love you!
Just stopping by to say hi & see how you’re doing. I’m sorry you’re having issues. My dad had horrible side effects from the chemo he had for Leukemia (AML). He’d just had fake teeth made before being diagnosed & could not wear them after being diagnosed.
I can suggest Actiq pops for pain. I don’t know why doctors don’t want to prescribe them but it’s the only thing that worked for my hub. If you’re able to get them; use a little at a time.
I’ve read that pot is great for nausea. I’ll try to spend some time reading your blog in the next few days; not sure how you’re doing with medications. I still have nausea meds from my hub- Compazine & zofran.